Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 97, NWS Austin/San Antonio, TX

May 1, 2004Uvalde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 1, 2004, 4:43 AM CDT for Uvalde County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2004, 4:43 AM CDT (09:43 UTC)
Expired
May 1, 2004, 5:45 AM CDT
In force
62 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Uvalde County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 9.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2640 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2640 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

651 
WUUS54 KEWX 010943
SVRSAT
TXC463-011045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
443 AM CDT SAT MAY 1 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UVALDE COUNTY IN SOUTH CENTRAL TEXAS
  THIS INCLUDES THE CITY OF UVALDE

* UNTIL 545 AM CDT

* AT 438 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN      
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 24 MILES WEST OF
  UVALDE...AND MOVING EAST   AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  UVALDE BY 530 AM CDT

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2954 10009 2915 10010 2912 9973 2945 9976

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:50 AM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 1, 2:50 AM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
250 AM CDT SAT MAY 1 2004

.DISCUSSION...
COLD FRONT PICKING UP SPEED ON THE WEST END.  CONVECTION AHEAD OF
AND BEHIND THE COLD FRONT WILL CONTINUE THROUGH TODAY. THE UPPER
LOW, BASED ON SATELLITE IMAGERY, IS SLIDING ACROSS THE TX/OK
PANHANDLE. RAINS WILL GRADUALLY EXIT FROM THE NORTHWEST STARTING
THIS AFTERNOON.  FLASH FLOODING MAY NED SOONER THAN 4 PM FOR THE
WESTERN COUNTIES, SO LOOK FOR AN UPDATE LATER TODAY.  TEMPS BEHIND
THE COLD FRONT ARE BELOW SEASONAL NORMALS BY 5 TO 10 DEGREES. WILL
SEE A NON-DIURNAL TEMP TRACE AS MAX TEMPS ARE RIGHT NOW. NORTHERN
STREAM FLOW IS NOW PROGGED TO MAINTAIN HOLD ACROSS MOST OF U.S.,
THUS TEXAS WILL REMAIN IN THE DRY NORTHWEST FLOW BEGINNING TONIGHT
AND LASTING THROUGH WEDNESDAY.  THE SOUTHERN STREAM UPPER LOW NEAR
BAJA WILL SEND SPURTS OF CIRRUS CLOUDS...AND...SOME WRAP AROUND
STRATOCU WILL FLOW THROUGH ON MONDAY, BUT THATS IT.  MIN TEMPS WILL
GRADUALLY RISE TO NORMAL WITH MAX TEMPS REBOUNDING FASTER.  WILL
SETTLE BACK INTO THE PARTLY TO MOSTLY CLOUDYS BY WEEKS END.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              68  51  74  52 /  80  20  0   0
AUSTIN BERGSTROM INTL AIRPORT  66  49  75  47 /  80  20  0   0
DEL RIO INTL AIRPORT           74  52  77  49 /  70   0  0   0
SAN ANTONIO INTL AIRPORT       69  52  75  49 /  80  20  0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH #138 FOR PARTS OF HILL COUNTRY UNTIL
5AM... FLASH FLOOD WATCH IS IN EFFECT UNTIL 400 PM CDT THIS
AFTERNOON FOR ALL OF SOUTH CENTRAL TEXAS.

&&

06/04
Hazardous weather outlook, Apr 30, 6:00 PM CDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
600 PM CDT FRI APR 30 2004

TXZ171>173-183>194-202>209-217>225-228-011100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
600 PM CDT FRI APR 30 2004

...A FLOOD WATCH FOR FLASH FLOODING EFFECTIVE FROM 12 MIDNIGHT
TONIGHT UNTIL 400 PM CDT SATURDAY AFTERNOON. THE WATCH INCLUDES
ALL OF SOUTH CENTRAL TEXAS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT.
AN APPROACHING COLD FRONT AND UPPER LEVEL TROUGH WILL INTERACT WITH
A MOIST AIRMASS TO PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS
TONIGHT.  SEVERE STORMS ARE POSSIBLE TONIGHT ACROSS THE HILL COUNTRY
AND ADJACENT PORTIONS OF SOUTH CENTRAL TEXAS.  THE MAIN THREATS ARE
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE COLD FRONT AND UPPER TROUGH WILL MOVE THROUGH SATURDAY INTO
SUNDAY.  SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE ALONG AND
AHEAD OF THESE FEATURES.  SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS
THE HILL COUNTRY AND SOUTH CENTRAL TEXAS SATURDAY WITH THE THREAT
SHIFTING TO ONLY SOUTH CENTRAL TEXAS SATURDAY NIGHT.  THE MAIN
THREATS ARE LARGE HAIL AND DAMAGING WINDS.  LOCALLY HEAVY RAINFALL
IS ALSO POSSIBLE.

THUNDERSTORMS WILL END SATURDAY NIGHT AND EARLY SUNDAY AS THE FRONT
AND TROUGH MOVE EAST OF THE AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND SATURDAY.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 4:10 AM CDTSevere Thunderstorm WarningEWXKinney65 min
May 1, 5:36 AM CDTSevere Thunderstorm WarningEWXMedina54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.